A recent AP News report – “Some say ending antidepressants daunting,” by Matt Crenson – calls attention to the difficulties, sometimes terrifying, that many people encounter in discontinuing their use of a prescription antidepressant, or in switching from one to another. The probable causes being that drug makers tend to downplay the medical-management issues involved in discontinuing a serotonin reuptake inhibitor (SRI), and that many physicians are oblivious to these issues. How many people are affected, and how severe are the symptoms? “Studies put the rate at anywhere from 17 percent to 78 percent for the most problematic drugs,” Crenson reports. Patient reports of symptoms, termed SRI “withdrawal” in Europe and sometimes lasting for weeks, have ranged from uncontrollable crying, anxiety, irritability, nausea, muscle aches, and diarrhea, to electrical sensations that can feel like seizures. Which drugs are involved? All SRIs, but notably a couple of the best-selling and faster acting ones – Effexor and Paxil – which have been associated with “so many complaints that some doctors avoid prescribing them altogether.” Changes involving the serotonin system affect not just mood but the whole body. Which explains the “cold turkey” implications when physicians switch patients directly from an SRI to a non-SRI antidepressant that works on a different neurochemical system, Crenson reports. Little research has been done on physician awareness, he adds, but a 1997 survey of doctors in England found that 7 out of 10 general practitioners and almost 3 in 10 psychiatrists “had no idea that patients might have problems after discontinuing antidepressants.” Some physicians who do understand the problem recommend a weaning approach that steps down from Effexor or Paxil, for example, to the slower acting SRI Prozac, and then reduces that.